Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 103, NWS Albany, NY

July 19, 2004Rensselaer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 19, 2004, 11:30 PM EDT for Rensselaer County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 11:30 PM EDT (03:30 UTC)
Expired
Jul 20, 2004, 12:30 AM EDT
In force
60 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Rensselaer County, NY

The radar

The Albany radar (KENX), 35 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1101 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1101 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 200330
SVRALY
NYC083-200430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1129 PM EDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RENSSELAER COUNTY IN EAST CENTRAL NEW YORK
  THIS INCLUDES THE CITIES OF...TROY...RENSSELAER

* UNTIL 1230 AM EDT

* AT 1128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  TROY...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTER BRUNSWICK BY 1135 PM EDT
  GRAFTON BY 1155 PM EDT

LAT...LON 4270 7387 4260 7372 4273 7341 4294 7355

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 10:00 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 19, 10:00 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY, NY
1000 PM EDT MON JUL 19 2004

.UPDATE...MOST ACTIVITY HAS DIED.  BORDERLINE SEVERE STORM SCHOHARIE
CTY.  UPDATES OUT

.SYNOPSIS...500 HPA TROUGH OVER WESTERN NEW YORK HEADING EAST.
SURFACE HIGH OVER THE DEEP SOUTH. COLD FRONT EXTENDS FROM LOW
IN NORTHERN QUEBEC TO WESTERN LAKE SUPERIOR.
&&

.SHORT TERM (TONIGHT AND TUESDAY)...WIDESPREAD CONVECTION BREAKING
OUT TO OUR WEST. ALSO NUMEROUS SHOWERS/TSTMS POPPING UP OVER HIGHER
ELEVATION REGIONS. THE CONVECTION OUT WEST APPEARS TO LINE UP WITH
THE 500 HPA TROF AND COLD CORE. IT APPEARS TO BE DIMINISHING SOME
WHAT AS IT MOVES EAST. WILL GO WITH SHRA/TSRA LIKELY TO THE WEST
OF THE HUDSON VALLEY AND ALSO OVER THE BERKS/GREEN MTNS...WITH
HIGH CHANCE POPS OVR THE HUDSON VALLEY AND NWRN CT...FOR LATE
AFTERNOON INTO THIS EVENING...FOLLOWED BY FOG DUE TO RESIDUAL
MOISTURE.  WILL KEEP EARLY TUESDAY DRY FOLLOWED BY A CHANCE OF
SHWRS/TSTMS TUESDAY AFTERNOON/EVENING AS FRONT PASSES THRU THE
REGION...AGAIN FOLLOWED BY PATCHY FOG IN THE LATE NIGHT HOURS.
&&

.LONG TERM (WEDNESDAY THROUGH MONDAY...
ON WED A WEAK HIGH DROPS DOWN FROM EASTERN CANADA...BUT ITS EFFECTS
ARE RATHER SHORT LIVED AS THE CIRCULATION RETURNS TO A SOUTHWESTERLY
DIRECTION BRINGING IN WARM AND HUMID AIR. THURSDAY NIGHT THE GFS
DEVELOPS A LOW OVER VIRGINIA JUST SOUTHEAST OF THE TROF EXTENDING
FROM THE ST LAWRENCE VALLEY TO SOUTHERN MISSOURI. THE TROF ROTATES
EAST FRIDAY AS A HIGH BUILDS OVER THE GREAT LAKES...BRINGING A
STRONG COLD FRONT THRU THE REGION FRIDAY WITH GOOD FORCING JUST
AHEAD OF IT. THE GFS PUTS THE TROF ASSOCIATED WITH THE FRONT FROM
CONCORD NH THRU NEW YORK CITY SW TO RALEIGH AT 00Z SATURDAY AND
THE TROF CONTINUES EAST INTO THE ATLANTIC AS THE CANADIAN HIGH
BUILDS IN AND TAKES OVER OUR WEATHER FOR THE WEEKEND.  THE TROF
IS FORECAST TO STALL OFF THE EAST COAST BUT LOOKS TO BE FAR
ENOUGH OUT TO SEA TO AFFECT OUR WEATHER ASIDE FROM BRINGING IN
SOME HIGH LEVEL CLOUDS.  ON SUNDAY NIGHT MARINE AIR BEGINS TO
WORK ITS WAY INTO OUR SOUTHEASTERN ZONES. A HIGH OFF THE NEW
ENGLAND COAST AND A LOW OVER THE SOUTHEASTERN STATES ALONG WITH
AN UPPER TROF OVER THE GREAT LAKES RESULTS IN WARM MOIST AIR
OFF THE GULF STREAM BEING FORCED UPSLOPE OVER THE APPLACIANS
AND OVER THE COOLER AIR WEST OF THE APPALACIANS.
&&

.AVIATION...
GENERALLY VFR CONDITIONS TO PREVAIL THROUGH THE REMAINDER OF THE
AFTERNOON...EXCEPT IN SHRA/TSRA WHERE CONDITIONS WILL LOWER TO MVFR.
EXPECT MVFR CONDITIONS TO PERSIST THROUGH NIGHT MAINLY DUE TO
VISIBILITIES. EXPECTATION IS FOR SKIES TO REMAIN BKN/OVC THROUGH THE
NIGHT. HOWEVER...AS REFLECTED IN POU TAF...WHERE SKIES GO SCT...
CONDITIONS TO DETERIORATE TO IFR DUE TO BR. MVFR/VFR FOR TUESDAY
MORNING. WINDS LIGHT THROUGHOUT FORECAST PERIOD.
&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE UPPER LOW ARE NOT
EXPECTED TO BRING ENOUGH RAINFALL TO CAUSE ANY FLOODING PROBLEMS.
HOWEVER THURSDAY AFTERNOON THROUGH MIDDAY FRIDAY THERE MAY BE A
POSSIBILITY OF LOCALLY HEAVY RAIN FROM THUNDERSTORMS THAT ARE
SLOW MOVING OR FOLLOWING EACH OTHER IN A LINE. WIDESPREAD HEAVY
RAIN IS NOT EXPECTED...BUT SOME STREAMS OR SMALLER RIVERS COULD
EXPERIENCE SHARP RISES.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE
VT...NONE
MA...NONE
CT...NONE
&&

SYNOPTIC/HYDRO...KILPATRICK
AVIATION...OKEEFE
Hazardous weather outlook, Jul 19, 3:34 AM EDT, 19 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
334 AM EDT MON JUL 19 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-190734-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY...AND AGAIN LATE FRIDAY.
EITHER OF THESE EVENTS HAS THE POTENTIAL TO PRODUCE SEVERE
THUNDERSTORMS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 19, 9:30 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
930 PM EDT MON JUL 19 2004

NYZ047-200215-

...A STRONG THUNDERSTORM IN SCHOHARIE COUNTY...

AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL AND WIND
GUSTS TO 45 MPH WAS LOCATED 6 MILES WEST OF NORTH BLENHEIM...OR
ABOUT 14 MILES NORTH OF ROXBURY...AND MOVING NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
BREAKABEEN BY 935 PM EDT
MIDDLEBURGH BY 950 PM EDT
SCHOHARIE BY 1000 PM EDT
6 MILES SOUTHEAST OF CENTRAL BRIDGE BY 1005 PM EDT
Special weather statement, Jul 19, 10:03 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1003 PM EDT MON JUL 19 2004

NYZ047-048-051-052-200230-

...STRONG THUNDERSTORMS IN SCHOHARIE...ALBANY AND SCHENECTADY
COUNTIES...

AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 45 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM COBLESKILL TO PRESTON HOLLOW...OR ALONG A LINE EXTENDING FROM
COBLESKILL TO 17 MILES NORTH OF HUNTER...AND MOVING NORTHEAST AT 20
MPH.

THUNDERSTORMS WILL BE NEAR...
CENTRAL BRIDGE AND OLD CENTRAL BRIDGE BY 1010 PM EDT
WESTERLO BY 1020 PM EDT
BERNE BY 1025 PM EDT
DUANESBURG...ALTAMONT...DELANSON AND 7 MILES WEST OF FEURA BUSH BY
1030 PM EDT
Special weather statement, Jul 19, 10:23 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1023 PM EDT MON JUL 19 2004

NYZ033-200245-

...A THUNDERSTORM WITH VERY HEAVY RAIN IN HAMILTON COUNTY...

AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO 2 INCHES OF RAIN AND
LOCALIZED FLOODING OF POOR DRAINAGE AREAS.  THIS STORM WAS LOCATED 8
MILES EAST OF INDIAN LAKE...AND MOVING NORTH AT 10 MPH.

THE THUNDERSTORM WILL BE...
IN EXTREME NORTHEASTERN HAMILTON COUNTY AT 1040 PM EDT.

THE ALDOUS BROOK MAY EXPERIENCE RAPID RISES IN WATER LEVEL.
Special weather statement, Jul 19, 10:37 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1037 PM EDT MON JUL 19 2004

NYZ042-200300-

...A STRONG THUNDERSTORM IN WARREN COUNTY...

AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...AND HEAVY RAIN.
THIS STORM WAS LOCATED NEAR NORTH CREEK...OR ABOUT 15 MILES NORTHWEST
OF WARRENSBURG...AND MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
STARBUCKVILLE BY 1045 PM EDT
POTTERSVILLE BY 1050 PM EDT
ADIRONDACK BY 1100 PM EDT
Special weather statement, Jul 19, 10:40 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1040 PM EDT MON JUL 19 2004

NYZ040-048>052-200315-

...STRONG THUNDERSTORMS IN MONTGOMERY...ALBANY...SCHENECTADY...AND
SARATOGA COUNTIES...

AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL AND HEAVY
RAIN.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
SOUTH OF TRIBES HILL TO VOORHEESVILLE TO 12 MILES SOUTH OF
WESTERLO...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF FONDA
TO 9 MILES WEST OF DELMAR TO 11 MILES NORTHEAST OF HUNTER...AND
MOVING NORTHEAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
ALTAMONT BY 1045 PM EDT
TRIBES HILL BY 1050 PM EDT
FORT JOHNSON AND VOORHEESVILLE BY 1055 PM EDT
AMSTERDAM AND GUILDERLAND BY 1100 PM EDT
ROTTERDAM JUNCTION AND ROTTERDAM BY 1105 PM EDT
HAGAMAN AND SCOTIA BY 1110 PM EDT
Special weather statement, Jul 19, 11:04 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1104 PM EDT MON JUL 19 2004

NYZ050-052-053-200330-

...A STRONG THUNDERSTORM IN ALBANY...RENSSELAER AND SARATOGA
COUNTIES...

AT 1102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
45 MPH....AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
VOORHEESVILLE...OR ABOUT OVER DELMAR...AND MOVING NORTHEAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR...
GUILDERLAND BY 1110 PM EDT
ALBANY AND COLONIE BY 1115 PM EDT
LOUDONVILLE AND RENSSELAER BY 1120 PM EDT
MENANDS BY 1125 PM EDT
WATERVLIET...GREEN ISLAND...LATHAM AND TROY BY 1130 PM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:09 PM EDTSevere Thunderstorm WarningALYAlbany36 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.